Hail, Pittsburg
- When
- March 1, 12:12 AM CST
- Where
- Pittsburg County, 0.59 mi N of Mc Alester
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.939, -95.770
Strong to severe thunderstorms developed over northeastern Oklahoma during the late evening hours of February 28th along and ahead of a cold front that moved into the area. The thunderstorms organized into lines as they moved across eastern Oklahoma during the early morning hours of March 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over northeastern Oklahoma during the late evening hours of February 28th along and ahead of a cold front that moved into the area. The thunderstorms organized into lines as they moved across eastern Oklahoma during the early morning hours of March 1st. The strongest storms produced hail up to golfball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 11:37 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1137 PM CST Tue Feb 28 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Cold front moving through eastern Oklahoma and western Arkansas during the early portion of the TAF period with thunderstorms occurring along and ahead of the boundary. Will see mainly VFR conditions outside of the thunderstorms with IFR conditions found in thunderstorm areas. Conditions improve Wednesday morning behind the front with gusty northwest winds continuing through the day. && .PREV DISCUSSION... /Issued 835 PM CST Tue Feb 28 2017/ DISCUSSION... Have increased pops across far northeast Oklahoma and for later tonight as a cold front currently across southeast Oklahoma moves into the area. The latest runs of the HRRR are beginning to highlight upscale growth of thunderstorms across northeast Oklahoma as the front moves into the state and a surface low tracks across the area. Also expect to see development southward along the front as it moves across the area overnight. The front is expected to exit the area to the south and east as we approach sunrise on Wednesday. Any of the storms that develop tonight are expected to have the potential become severe with more than adequate shear and instability in place. Tornadoes, very large hail and damaging winds of around 70 mph possible. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...10
Hazardous Weather Outlook National Weather Service Tulsa OK 849 PM CST Tue Feb 28 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 849 PM CST Tue Feb 28 2017 ...SEVERE WEATHER POTENTIAL CONTINUES THROUGH TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Elevated. AREA...NORTHEAST OKLAHOMA INTO WESTERN ARKANSAS. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...Significant. AREA...MUCH OF EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND WESTERN ARKANSAS . DISCUSSION... THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA OVERNIGHT. THUNDERSTORMS WILL BEGIN TO INCREASE ACROSS NORTHEAST OKLAHOMA BEFORE MIDNIGHT WITH THE FRONT AND THE THUNDERSTORMS QUICKLY SPREADING TO THE EAST AS THE NIGHT WEARS ON. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE WITH VERY LARGE HAIL, WIND GUSTS TO AROUND 70 MPH AND POSSIBLY TORNADOES. THE THREAT FOR THE THUNDERSTORMS WILL END BEFORE SUNRISE WEDNESDAY AS THE FRONT EXITS TO THE EAST. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...High Wind Potential. THURSDAY AND FRIDAY...No Hazards. SATURDAY...High Wind Potential. SUNDAY...Thunderstorm Potential...High Wind Potential. MONDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Breezy northwesterly winds will prevail on Wednesday behind the passing cold front. A return to warmer temperatures and gusty south winds arrive on Saturday. This will raise fire weather concerns. Thunderstorm chances increase on Sunday along as the next storm system moves through the Plains. weather.gov/tulsa Contains additional information.
Special Weather Statement National Weather Service Tulsa OK 1042 PM CST TUE FEB 28 2017 OKZ055-010515- Washington OK- 1042 PM CST TUE FEB 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON COUNTY UNTIL 1115 PM CST... At 1042 PM CST, a strong thunderstorm was located 4 miles northwest of Hulah, moving east at 55 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Copan... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A tornado watch remains in effect until 400 AM CST for northeastern Oklahoma. LAT...LON 3694 9579 3690 9600 3700 9600 3700 9579 TIME...MOT...LOC 0442Z 250DEG 49KT 3699 9607 Lacy
Special Weather Statement
National Weather Service Tulsa OK
1059 PM CST TUE FEB 28 2017
OKZ054-055-010530-
Osage OK-Washington OK-
1059 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND NORTHERN
WASHINGTON COUNTIES UNTIL 1130 PM CST...
At 1059 PM CST, a strong thunderstorm was located near Hulah, moving
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Copan... Hulah...
Wah Sha She State Park...
A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.
LAT...LON 3694 9579 3694 9581 3690 9581 3683 9612
3694 9619 3700 9607 3700 9579
TIME...MOT...LOC 0459Z 245DEG 46KT 3691 9608
LacySpecial Weather Statement
National Weather Service Tulsa OK
1106 PM CST TUE FEB 28 2017
OKZ055>057-010530-
Craig OK-Nowata OK-Washington OK-
1106 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHERN WASHINGTON AND
NOWATA COUNTIES UNTIL 1130 PM CST...
At 1105 PM CST, a gust front from strong thunderstorms was located
along a line extending from South Coffeyville to 4 miles southeast
of Wann to near Dewey. Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with the gust front.
Locations in or near the path include...
Bartlesville... Nowata...
Dewey... South Coffeyville...
Welch... Delaware...
Bluejacket... Lenapah...
Wann... Hollow...
Centrailia... Pyramid Corners...
Centralia...
A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.
LAT...LON 3699 9504 3697 9504 3695 9499 3682 9500
3665 9530 3669 9600 3671 9600 3690 9591
3700 9578 3700 9501
TIME...MOT...LOC 0505Z 273DEG 58KT 3699 9560 3688 9573 3680 9591
LacySpecial Weather Statement
National Weather Service Tulsa OK
1135 PM CST TUE FEB 28 2017
OKZ056>058-010630-
Craig OK-Ottawa OK-Nowata OK-
1135 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...OTTAWA AND CENTRAL NOWATA
COUNTIES UNTIL 1230 AM CST...
At 1134 PM CST, a gust front from strong thunderstorms was located
along a line extending from near Chetopa to 5 miles east of Nowata.
Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with the gust front.
Locations in or near the path include...
Miami... Nowata...
Commerce... Fairland...
Quapaw... Welch...
Delaware... Bluejacket...
Wyandotte... Lenapah...
Treece... Picher...
Narcissa... Ottawa...
Peoria... Cardin...
Hollow... Centrailia...
Pyramid Corners... Centralia...
This includes Interstate 44 between mile markers 295 and 324.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.
LAT...LON 3700 9462 3671 9462 3671 9581 3678 9581
3689 9575 3694 9541 3700 9541
TIME...MOT...LOC 0534Z 275DEG 41KT 3702 9510 3671 9555
LacySpecial Weather Statement
National Weather Service Tulsa OK
1139 PM CST TUE FEB 28 2017
OKZ070-071-073>075-010615-
Haskell OK-Pittsburg OK-Latimer OK-Muskogee OK-McIntosh OK-
1139 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTHERN MCINTOSH...
NORTHERN LATIMER...PITTSBURG AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL
1215 AM CST...
At 1139 PM CST, strong thunderstorms were located along a line
extending from near Crowder to 4 miles southeast of Scipio. Movement
was east at 70 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Mcalester... Wilburton...
Stigler... Hartshorne...
Krebs... Quinton...
Savanna... Red Oak...
McCurtain... Crowder...
Whitefield... Alderson...
Kinta... Canadian...
Tamaha... Indianola...
Ashland... Haywood...
Mc Curtain... Lequire...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 400 AM CST for east central
Oklahoma. A tornado watch also remains in effect until 600 AM CST for
southeastern and east central Oklahoma.
LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
3512 9601 3515 9601 3541 9495 3539 9493
3497 9494 3472 9609
TIME...MOT...LOC 0539Z 252DEG 60KT 3512 9564 3500 9592
LacyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1140 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 3 N COPAN 36.94N 95.93W
02/28/2017 E1.00 INCH WASHINGTON OK BROADCAST MEDIA
NICKEL TO QUARTER SIZED HAIL AT HIGHWAY 75 AND W 500 RD.
&&
KAHThe Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind damaged a county barn and blew down power lines.
The Oklahoma Mesonet station near Wilburton measured 58 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down power poles.
Strong thunderstorm wind blew down trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680897, 680899, 680900, 680901, 680902, 680903, 680904, 680905.